Guaifenesin/Pseudoephedrine CapsulesGeneric Name:
Guaifenesin/Pseudoephedrine (gwye-FEN-ah-sin/sue-do-eh-FED-rin)Brand Name:
Examples include Robitussin Severe Congestion and Sinutab Non-Drying
Guaifenesin/Pseudoephedrine Capsules are used for:
Relieving congestion, cough, and throat and airway irritation due to colds, flu, or hay fever. It may also be used for other conditions as determined by your doctor.
Guaifenesin/Pseudoephedrine Capsules are a decongestant and expectorant combination. It works by constricting blood vessels, reducing swelling in the nasal passages, and thinning and loosening mucus. This allows you to breathe more easily and makes coughs more productive.
Do NOT use Guaifenesin/Pseudoephedrine Capsules if:
- you are allergic to any ingredient in Guaifenesin/Pseudoephedrine Capsules
- you have severe high blood pressure, severe heart blood vessel disease, rapid heartbeat, or severe heart problems
- you have taken furazolidone or a monoamine oxidase (MAO) inhibitor (eg, phenelzine) within the last 14 days
Contact your doctor or health care provider right away if any of these apply to you.
Before using Guaifenesin/Pseudoephedrine Capsules:
Some medical conditions may interact with Guaifenesin/Pseudoephedrine Capsules. Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, planning to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines, foods, or other substances
- if you have a fast, slow, or irregular heartbeat
- if you have a history of adrenal gland problems (eg, tumor), heart problems, high blood pressure, diabetes, heart blood vessel problems, stroke, glaucoma, an enlarged prostate, seizures, or an overactive thyroid
- if you have chronic cough
Some MEDICINES MAY INTERACT with Guaifenesin/Pseudoephedrine Capsules. Tell your health care provider if you are taking any other medicines, especially any of the following:
- Beta-blockers (eg, propranolol), COMT inhibitors (eg, tolcapone), furazolidone, indomethacin, MAO inhibitors (eg, phenelzine), or tricyclic antidepressants (eg, amitriptyline) because they may increase the risk of Guaifenesin/Pseudoephedrine Capsules's side effects
- Digoxin or droxidopa because the risk of irregular heartbeat or heart attack may be increased
- Bromocriptine because the risk of its side effects may be increased by Guaifenesin/Pseudoephedrine Capsules
- Guanethidine, guanadrel, mecamylamine, methyldopa, or reserpine because their effectiveness may be decreased by Guaifenesin/Pseudoephedrine Capsules
This may not be a complete list of all interactions that may occur. Ask your health care provider if Guaifenesin/Pseudoephedrine Capsules may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Guaifenesin/Pseudoephedrine Capsules:
Use Guaifenesin/Pseudoephedrine Capsules as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Take Guaifenesin/Pseudoephedrine Capsules by mouth with or without food.
- Take Guaifenesin/Pseudoephedrine Capsules with a full glass of water (8 oz/240 mL) unless your doctor tells you otherwise.
- If you miss a dose of Guaifenesin/Pseudoephedrine Capsules, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Guaifenesin/Pseudoephedrine Capsules.
Important safety information:
- Guaifenesin/Pseudoephedrine Capsules may cause dizziness. These effects may be worse if you take it with alcohol or certain medicines. Use Guaifenesin/Pseudoephedrine Capsules with caution. Do not drive or perform other possibly unsafe tasks until you know how you react to it.
- Do not take appetite suppressants while you are taking Guaifenesin/Pseudoephedrine Capsules without checking with your doctor.
- Guaifenesin/Pseudoephedrine Capsules has pseudoephedrine in it. Before you start any new medicine, check the label to see if it has pseudoephedrine in it too. If it does or if you are not sure, check with your doctor or pharmacist.
- Do NOT take more than the recommended dose or use for longer than prescribed without checking with your doctor.
- If your symptoms do not get better within 5 to 7 days or if they get worse, check with your doctor.
- Guaifenesin/Pseudoephedrine Capsules may interfere with certain lab test results. Make sure that all of your doctors and lab personnel know that you are taking Guaifenesin/Pseudoephedrine Capsules.
- Tell your doctor or dentist that you take Guaifenesin/Pseudoephedrine Capsules before you receive any medical or dental care, emergency care, or surgery.
- Use Guaifenesin/Pseudoephedrine Capsules with caution in the ELDERLY; they may be more sensitive to its effects.
- Caution is advised when using Guaifenesin/Pseudoephedrine Capsules in CHILDREN; they may be more sensitive to its effects.
- PREGNANCY and BREAST-FEEDING: If you become pregnant while taking Guaifenesin/Pseudoephedrine Capsules, contact your doctor. You will need to discuss the benefits and risks of using Guaifenesin/Pseudoephedrine Capsules while pregnant. It is not known if Guaifenesin/Pseudoephedrine Capsules are found in breast milk. Do not breast-feed while taking Guaifenesin/Pseudoephedrine Capsules.
Possible side effects of Guaifenesin/Pseudoephedrine Capsules:
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Dizziness; excitability; headache; nausea; nervousness or anxiety; trouble sleeping; weakness.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); difficulty urinating; fast or irregular heartbeat; hallucinations; seizures; severe dizziness, lightheadedness, or headache; tremor.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include blurred vision; confusion; hallucinations; seizures; severe dizziness, lightheadedness, or headache; severe drowsiness; unusually fast, slow, or irregular heartbeat; and vomiting.Proper storage of Guaifenesin/Pseudoephedrine Capsules:
Store Guaifenesin/Pseudoephedrine Capsules at room temperature, between 59 and 86 degrees F (15 and 30 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Guaifenesin/Pseudoephedrine Capsules out of the reach of children and away from pets.
- If you have any questions about Guaifenesin/Pseudoephedrine Capsules, please talk with your doctor, pharmacist, or other health care provider.
- Guaifenesin/Pseudoephedrine Capsules are to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Guaifenesin/Pseudoephedrine Capsules. If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.